Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 25, NWS Bismarck, ND

August 22, 2006Logan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 22, 2006, 9:16 PM CDT for Logan County, North Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2006, 9:16 PM CDT (02:16 UTC)
Expired
Aug 22, 2006, 10:01 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Logan County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:24 PM CDTHAIL 0.55 Ssw Burnstad, ND1/2 INCH HAIL WITH LOTS OF RAIN
Aug 22, 9:25 PM CDTTSTM WND GST 606 Ese Burnstad, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 7:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 230218
TORBIS
NDC047-230315-
/O.NEW.KBIS.TO.W.0025.060823T0216Z-060823T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
  LINE EXTENDING FROM 11 MILES NORTHEAST OF BURNSTAD TO 12 MILES WEST
  OF BURNSTAD...OR ALONG A LINE EXTENDING FROM 45 MILES SOUTHWEST OF
  JAMESTOWN TO 52 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 25
  MPH.

* TORNADO PRODUCING STORMS WILL BE NEAR...
  RURAL SOUTHWEST AND CENTRAL LOGAN COUNTY NOW...
  BURNSTAD AROUND 930 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THESE STORMS ARE CAPABLE OF PRODUCING 
LARGE DAMAGING HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT 
LINE WINDS. THESE ARE VERY DANGEROUS STORMS. TAKE SHELTER 
IMMEDIATELY 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4654 9943 4646 9989 4630 9990 4629 9915
      4654 9906

$$

NH
3 follow-up statements
000 
WWUS53 KBIS 230233
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT TUE AUG 22 2006

NDC047-230315-
/O.CON.KBIS.TO.W.0025.000000T0000Z-060823T0315Z/
LOGAN ND-
932 PM CDT TUE AUG 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHERN
LOGAN COUNTY...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF TORNADO PRODUCING STORMS.  THESE TORNADO PRODUCING
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
BURNSTAD TO 6 MILES SOUTHWEST OF BURNSTAD...OR ALONG A LINE EXTENDING
FROM 46 MILES SOUTHWEST OF JAMESTOWN TO 60 MILES SOUTHEAST OF
BISMARCK...MOVING EAST AT 25 MPH.

TORNADO PRODUCING STORMS WILL BE NEAR...
  RURAL SOUTHERN AND CENTRAL LOGAN COUNTY NOW...
  
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THESE STORMS ARE CAPABLE OF PRODUCING 
LARGE DAMAGING HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT 
LINE WINDS. THESE ARE VERY DANGEROUS STORMS. TAKE SHELTER 
IMMEDIATELY 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4652 9943 4637 9990 4630 9990 4630 9917
      4653 9919

$$

NH
000 
WWUS53 KBIS 230249
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE AUG 22 2006

NDC047-230315-
/O.CON.KBIS.TO.W.0025.000000T0000Z-060823T0315Z/
LOGAN ND-
947 PM CDT TUE AUG 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL
LOGAN COUNTY...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG ROTATION INDICATING A TORNADO. THIS TORNADO WAS 
LOCATED OVER SOUTH CENTRAL LOGAN COUNTY...OR ABOUT 50 MILES 
SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN LOGAN COUNTY NOW...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE DAMAGING HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT 
LINE WINDS. THIS IS A VERY DANGEROUS STORMS. TAKE SHELTER 
IMMEDIATELY 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4652 9943 4638 9955 4631 9955 4630 9917
      4651 9912

$$

NH
000 
WWUS53 KBIS 230301
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT TUE AUG 22 2006

NDC047-230311-
/O.CAN.KBIS.TO.W.0025.000000T0000Z-060823T0315Z/
LOGAN ND-
1001 PM CDT TUE AUG 22 2006

...THE TORNADO WARNING FOR CENTRAL LOGAN COUNTY IS CANCELLED...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 
1030 PM CDT FOR SOUTHEAST LOGAN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4652 9943 4638 9955 4631 9955 4630 9917
      4651 9912

$$

NH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:05 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 3:05 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE AUG 22 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
PROBLEMS TODAY ARE CONVECTION CHANCES AND SEVERITY. USED BLEND OF
MODELS FOR TIMING OF FEATURES.

MID LEVEL SHORTWAVE NOW OVER CENTRAL MONTANA PUSHING EAST.
ASSOCIATED SURFACE LOW FROM KGGW TO KSHR AND WARMFRONT EXTENDING
EAST THROUGH CENTRAL SOUTH DAKOTA. 15Z TO 18Z BISMARCK SOUNDINGS SHOW
CAP STRENGTHENING THROUGH THE DAY WITH SURFACE CIN INCREASING FROM
-100 TO -300 JOULES. HOWEVERE VERY STEEP LAPSE RATES ABOVE 800 MB
AND LOW LEVEL JET OF 30 PLUS KNOTS WHICH SHOULD INCREASE WITH TIME.
WILL CONTINUE CHANCE POPS AND ADD SEVERE WORDING SOUTHEAST ZONES FOR
TONIGHT.

ON WEDNESDAY SURFACE LOW MOVES TO WESTERN DAKOTAS WITH CAPPED WARM
SECTOR OVER EASTERN PORTIONS OF CWA AND SPC HAS DOWN GRADED SEVERE
CHANCES ON WEDNESDAY TO A SEE TEXT. ONLY MINOR CHANGES MADE TO POP
AND WEATHER GRIDS.

SURFACE LOW FINALLY  PUSHES THROUGH NORTHERN PLAINS ON THURSDAY FOR
CONTINUING CHANCE OF SEVERE CONVECTION EASTERN PORTION OF CWA.
TEMPERATURES SOMEWHAT COOLER WITH MORE CLOUD COVER ALL THREE DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SHORT WAVE ENERGY...CREEPING UNDER THE MAIN UPPER RIDGE WILL BRING A
THREAT OF CONVECTION TO THE NORTHERN PLAINS...SUNDAY AND MONDAY. ON
THE TEMPERATURE FRONT...THE RIDGE WILL ALLOW ABOVE NORMAL
TEMPERATURES TO PERSIST THROUGH THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/RSL
Hazardous weather outlook, Aug 22, 4:05 AM CDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT TUE AUG 22 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT TUE AUG 22 2006 /305 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME THUNDERSTORMS MAY
BECOME SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. THE MAIN
THREATS WITH ANY THUNDERSTORMS TODAY WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

A SERIES OF UPPER LEVEL DISTURBANCES...COUPLED WITH A WARM
FRONT...WILL BRING THE THUNDERSTORMS TO THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN ON
THURSDAY. THE BEST CHANCE FOR ANY ORGANIZED SEVERE THUNDERSTORMS
WILL BE THURSDAY...WHEN A COLD FRONT PUSHES EAST ACROSS THE STATE.
THE MAIN HAZARDS WITH ANY THUNDERSTORMS THAT DO DEVELOP WILL BE THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...AS WELL AS
WEDNESDAY AND THURSDAY.

JC

In the hours before

Local storm report, Aug 22, 8:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             10 NNE BURNSTAD         46.52N 99.57W
08/22/2006  E1.75 INCH       LOGAN              ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL

&&

LLP
Local storm report, Aug 22, 9:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 N STEELE              46.88N 99.92W
08/22/2006  E0.88 INCH       KIDDER             ND   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

LLP
Local storm report, Aug 22, 9:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             9 S KINTYRE             46.42N 99.95W
08/22/2006  E1.75 INCH       EMMONS             ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL WITH HAIL DRIFTS FORMING

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder54 min
Aug 22, 8:20 PM CDTTornado WarningBISLogan25 min
Aug 22, 8:30 PM CDTSevere Thunderstorm WarningBISKidder45 min
Aug 22, 8:46 PM CDTTornado WarningBISLogan29 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningBISEmmons22 min
Aug 22, 9:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Aug 22, 10:00 PM CDTSevere Thunderstorm WarningBISLogan30 min
Aug 22, 10:30 PM CDTSevere Thunderstorm WarningBISMcIntosh30 min
Aug 22, 10:48 PM CDTSevere Thunderstorm WarningBISDickey40 min
Aug 22, 10:56 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 22, 11:00 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Aug 23, 12:01 AM CDTSevere Thunderstorm WarningBISLaMoure59 min
Aug 23, 12:30 AM CDTSevere Thunderstorm WarningBISDickey60 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.